Singular Limits for Impulsive Lagrangian Systems with Dissipative Sources

  • Alberto Bressan
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 75)


Consider a mechanical system, described by finitely many Lagrangian coordinates. Assume that an external controller can influence the evolution of the system by directly assigning the values of some of the coordinates. If these assignments are implemented by means of frictionless constraints, one obtains a set of ordinary differential equations where the right hand side depends also on the time derivatives of the control functions. Some basic aspects of the mathematical theory for these equations are reviewed here. We then consider a system with an additional dissipative term, which vanishes on a stable submanifold N. As the coefficient of the source term approaches infinity, we show that the limiting impulsive dynamics on the reduced state space N can be modelled by two different systems, depending on the order in which two singular limits are taken. These results are motivated by the analysis of impulsive systems with non-holonomic constraints.


Cauchy Problem Control Function Bound Variation Impulsive Control Singular Limit 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. P. Aubin and A. Cellina, Differential Inclusions. Springer-Verlag, Berlin, 1984.MATHGoogle Scholar
  2. [2]
    A. Bressan, On differential systems with impulsive controls, Rend. Semin. Mat. Univ. Padova 78 (1987), 227–236.MathSciNetGoogle Scholar
  3. [3]
    A. Bressan, Impulsive control of Lagrangian systems and locomotion in fluids, Discrete Cont. Dynam. Syst., to appear.Google Scholar
  4. [4]
    A. Bressan and F. Rampazzo, On differential systems with vector-valued impulsive controls, Boll. Un. Mat. Ital. 2-B (1988), 641–656.MathSciNetGoogle Scholar
  5. [5]
    A. Bressan and F. Rampazzo, Impulsive control systems with commutative vector fields, J. Optim. Theory Appl. 71 (1991), 67–83.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    A. Bressan and F. Rampazzo, On differential systems with quadratic impulses and their applications to Lagrangian mechanics, SIAM J. Control Optim. 31 (1993), 1205–1220.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    A. Bressan and F. Rampazzo, Impulsive control systems without commutativity assumptions, J. Optim. Theory Appl. 81 (1994), 435–457.MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    A. Bressan and F. Rampazzo, Stabilization of Lagrangian systems by moving constraints, to appear.Google Scholar
  9. [9]
    A. Bressan, Hyper-impulsive motions and controllizable coordinates for Lagrangean systems, Atti Accad. Naz. Lincei, Memorie, Serie VIII, Vol. XIX (1990), 197–246.Google Scholar
  10. [10]
    A. Bressan, On some control problems concerning the ski or swing, Atti Accad. Naz. Lincei, Memorie, Serie IX, Vol. I, (1991), 147–196.MathSciNetGoogle Scholar
  11. [11]
    F. Cardin and M. Favretti, Hyper-impulsive motion on manifolds. Dynam. Contin. Discrete Impuls. Systems 4 (1998), 1–21.MATHMathSciNetGoogle Scholar
  12. [12]
    F.H. Clarke, Yu S. Ledyaev, R.J. Stern, and P.R. Wolenski, Nonsmooth Analysis and Control Theory, Springer-Verlag, New York, 1998.MATHGoogle Scholar
  13. [13]
    G. Dal Maso and F. Rampazzo, On systems of ordinary differential equations with measures as controls, Differential Integral Equat. 4 (1991), 739–765.MATHGoogle Scholar
  14. [14]
    G. Dal Maso, P. Le Floch, and F. Murat, Definition and weak stability of nonconservative products, J. Math. Pures Appl. (9) 74 (1995), 483–548.MATHMathSciNetGoogle Scholar
  15. [15]
    V. Jurdjevic, Geometric Control Theory, Cambridge University Press, 1997.Google Scholar
  16. [16]
    P. LeFloch. Hyperbolic systems of conservation laws. The theory of classical and nonclassical shock waves, Lectures in Mathematics ETH Zürich. Birkhäuser, Basel, 2002.MATHGoogle Scholar
  17. [17]
    W. S. Liu and H. J. Sussmann, Limits of highly oscillatory controls and the approximation of general paths by admissible trajectories, In Proc. 30-th IEEE Conference on Decision and Control, IEEE Publications, New York, 1991, pp. 437–442.Google Scholar
  18. [18]
    C. Marle, Géométrie des systèmes mécaniques à liaisons actives, In Symplectic Geometry and Mathematical Physics, 260–287, P. Donato, C. Duval, J. Elhadad, and G. M. Tuynman (Eds.), Birkhäuser, Boston, 1991.Google Scholar
  19. [19]
    B. M. Miller, The generalized solutions of ordinary differential equations in the impulse control problems, J. Math. Systems Estim. Control 4 (1994).Google Scholar
  20. [20]
    B. M. Miller, Generalized solutions in nonlinear optimization problems with impulse controls. I. The problem of the existence of solutions, Automat. Remote Control 56 (1995), 505–516.MATHMathSciNetGoogle Scholar
  21. [21]
    B. M. Miller, Generalized solutions in nonlinear optimization problems with impulse controls. II. Representation of solutions by means of differential equations with a measure, Automat. Remote Control 56 (1995), 657–669.MATHMathSciNetGoogle Scholar
  22. [22]
    M. Motta and F. Rampazzo, Dynamic programming for nonlinear systems driven by ordinary and impulsive controls, SIAM J. Control Optim. 34 (1996), 199–225.MATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    H. Nijmeijer and A. van der Schaft, Nonlinear dynamical control systems, Springer-Verlag, New York, 1990.MATHGoogle Scholar
  24. [24]
    F. Rampazzo, On the Riemannian structure of a Lagrangian system and the problem of adding time-dependent coordinates as controls, European J. Mechanics A/Solids 10 (1991), 405–431.MATHMathSciNetGoogle Scholar
  25. [25]
    B. L. Reinhart, Foliated manifolds with bundle-like metrics, Annals of Math. 69 (1959), 119–132.CrossRefMathSciNetGoogle Scholar
  26. [26]
    B. L. Reinhart, Differential geometry of foliations. The fundamental integrability problem. Springer-Verlag, Berlin, 1983.MATHGoogle Scholar
  27. [27]
    G. V. Smirnov, Introduction to the theory of differential inclusions, American Mathematical Society, Graduate studies in mathematics, vol. 41 (2002).Google Scholar
  28. [28]
    E. D. Sontag, Mathematical control theory. Deterministic finite-dimensional systems. Second edition. Springer-Verlag, New York, 1998.MATHGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2007

Authors and Affiliations

  • Alberto Bressan
    • 1
  1. 1.Department of MathematicsPenn State UniversityUniversity Park, Pa.USA

Personalised recommendations